Kansas, 2016

Flash Flooding and Damaging Winds in Kansas, May 11, 2016

May 11, 2016 · NWS TOP · 7 events in 4 counties and zones

A squall line of thunderstorms developed across portions of central Kansas during the early morning hours of May 11th. These storms moved eastward into east-central and northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A squall line of thunderstorms developed across portions of central Kansas during the early morning hours of May 11th. These storms moved eastward into east-central and northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 1:41 AM CST, 49 minutes earlier.

Area forecast discussion, May 11, 1:41 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
241 AM CDT WED MAY 11 2016

.SHORT TERM...(Today and Tonight)
Issued at 239 AM CDT WED MAY 11 2016

Will be brief as storms progged to develop over next hour or so over
the area, with stronger focus along and north of I70. Threat
continues to be large hail and wind, with plume of instability
working its way northward into the area at this time.  Higher
resolution models indicate a convective system developing and moving
to the northeast, with much of the activity east of our area by
around the noon hour as the main front pushes through.  Highs should
still reach into the 70s with lows in the upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 AM CDT WED MAY 11 2016

Beginning of the period starts with surface high pressure moving
into Kansas by early afternoon Thursday keeping conditions dry and
skies mostly clear.  This high pressure moves southeast late
Thursday night as a surface low and embedded weak shortwave in the
upper level flow move across northeast Kansas Friday afternoon into
Friday night.  With models showing over 1200 J/kg of CAPE and decent
shear across the area Friday, thunderstorms will be possible during
this time period.  Saturday through Wednesday, chances for
precipitation persist in the forecast. While the GFS and ECMWF
still have significant differences in the extended, the best
chance for precipitation looks to be Monday and Monday night
associated with a shortwave moving across the southern stream
flow. Instability looks to be minimal through the end of the
period, therefore have kept either showers or showers with
isolated thunder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1142 PM CDT TUE MAY 10 2016

Not much change to the forecast as the HRRR continues to show some
inconsistency in the reflectivity prog. The 03Z HRRR tends to keep
much of the convection north of I-70 while the larger scale NAM
and GFS show more widespread precipitation. Therefore have opted
to maintain a VCTS for the most likely window. Overall the
HRRR/RAP/NAM are a little slower in developing elevated storms, so
have delayed the from groups in the previous forecast accordingly.
Still looks like some MVFR stratus could move in behind the precip
as low level moisture advection persists.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...67
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, May 10, 3:10 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT TUE MAY 10 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-112115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND
MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
May 11, 2:30 AM CST to 2:31 AM CST
Where
Cloud County, 0.87 mi SW of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -97.410

Fence blown down along with tree limbs from thunderstorm winds.

Thunderstorm Wind, Geary

When
May 11, 3:40 AM CST to 3:41 AM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Thunderstorm Wind, Geary

When
May 11, 3:46 AM CST to 3:47 AM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

Thunderstorm Wind, Marshall

When
May 11, 3:55 AM CST to 3:56 AM CST
Where
Marshall County, 3.48 mi SW of Herkimer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.840, -96.760

Estimated wind gust of 60 mph reported near Highway-36 at the Marshall/Washington County line.

Flash Flood, Nemaha

When
May 11, 4:55 AM CST to 6:30 AM CST
Where
Nemaha County, 1.38 mi N of Centralia to 2.82 mi NNE of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.750, -96.130

Water over the roadway on Highway-187, two miles north of K-9.

Flash Flood, Marshall

When
May 11, 4:55 AM CST to 6:30 AM CST
Where
Marshall County, 3.77 mi E of Marietta to 3.97 mi E of Marietta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.940, -96.530

Water flowing across the roadway near 16th and Deer Train. Approximately 18 inches deep.

Flash Flood, Marshall

When
May 11, 5:30 AM CST to 7:00 AM CST
Where
Marshall County, 1.71 mi N of Beattie to 1.3 mi N of Beattie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.895, -96.422

Water flowing over the road approximately 3 miles north of Beattie on K-99.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631054, 631055, 631056, 631057, 631058, 631060, 631059.